Alert archive / Ohio / Tornado Warnings in 2019

Tornado Warning 19, NWS Pittsburgh, PA

July 11, 2019Carroll County, Columbiana County, Ohio

NWS Pittsburgh, PA issued this tornado warning at Jul 11, 2019, 2:51 PM EDT for Carroll County, Columbiana County, Ohio. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2019, 2:51 PM EDT (18:51 UTC)
Expired
Jul 11, 2019, 2:59 PM EDT
In force
8 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Carroll County, OH, Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 65 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

355 
WFUS51 KPBZ 111851
TORPBZ
OHC019-029-111915-
/O.NEW.KPBZ.TO.W.0019.190711T1851Z-190711T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
251 PM EDT Thu Jul 11 2019

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  Southwestern Columbiana County in east central Ohio...
  Northeastern Carroll County in east central Ohio...

* Until 315 PM EDT..

* At 251 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Minerva, or 12 miles north of Carrollton, moving
  east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lisbon around 315 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Augusta, Hanoverton, East Rochester, Summitville and Mechanicstown.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4077 8069 4059 8090 4071 8111 4073 8109
      4074 8109 4080 8103
TIME...MOT...LOC 1851Z 279DEG 24KT 4075 8100 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
1 follow-up statement
839 
WWUS51 KPBZ 111859
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
259 PM EDT Thu Jul 11 2019

OHC019-029-111908-
/O.CAN.KPBZ.TO.W.0019.000000T0000Z-190711T1915Z/
Columbiana OH-Carroll OH-
259 PM EDT Thu Jul 11 2019

...THE TORNADO WARNING FOR SOUTHWESTERN COLUMBIANA AND NORTHEASTERN
CARROLL COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging wind remains likely, and a Severe 
Thunderstorm Warning remains in effect for the area.

LAT...LON 4077 8069 4059 8090 4071 8111 4073 8109
      4074 8109 4080 8103
TIME...MOT...LOC 1856Z 279DEG 24KT 4074 8093 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jul 11, 2:12 PM EDT, 39 minutes earlier.

Area forecast discussion, Jul 11, 2:12 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
212 PM EDT Thu Jul 11 2019

.SYNOPSIS...
Thunderstorms producing torrential rainfall and localized flash
flooding will continue to be a threat until a cold front passage
early this evening. Frequent lightning and the potential for damaging
winds will also accompany stronger storms this afternoon across
eastern Ohio, the West Virginia panhandle into northwestern
Pennsylvania. Dry weather is then expected Friday and most of
Saturday under high pressure.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...

It's been a very active morning and early afternoon, with moderate
elevated instability was being tapped by an embedded shortwave and
mid level jet streak. Unseasonably high warm cloud depth has lead to
some of the most impressive rainfall rates observed in this area,
with widespread flash flooding.

Large scale ascent, associated with a seasonably strong upper trough
is overtaking a pre-frontal trough. Rapid convective initiation was
already occurring across northern portions of this boundary as of
18Z, and satellite trends show a rapidly growing cumulus field
further south. The airmass between this convergent boundary and the
stabilized outflow to the east has become quite unstable,
characterized by temperatures in the mid 80s with dewpoints AOA 70.
Linear forcing should lead to a line of intense convection with the
threat for embedded mini-bowing segments and attendant wind damage as
mid level dry-air entrains aloft and deep layer shear increases. The
eastern extent of any severe threat and surface based condition will
be mitigated by the large, stable cold pool that still exists across
southwest Pennsylvania owing to elevated convection that has yet to
abate.

Although any mid level dry air would slightly lessen rainfall
efficiency with frontal convection, the flash flood threat should in
no way be minimized. On the contrary, it remains the most serious
potential threat as we head into the later afternoon hours. Another
round of torrential rainfall across the greater Pittsburgh area could
be devastating for low lying, urbanized areas and those along
streams and creeks.

Bookbinder

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Shower/thunderstorm chances should quickly decrease tonight with the
passage of the cold front. Mainly dry weather is then expected
through most of Saturday as sfc high pressure builds under NW flow
aloft. The next shortwave trough and its associated cold front is
progged to track from the Upper Great Lakes to the Lower Lakes by
Saturday evening, returning low chances for showers and thunderstorms
N of I 80. Maintained only a slight chance for showers Saturday
night elsewhere as the front tracks south, though most of the upper
support is progged to stay N-NE of the area.

Cooler and less humid conditions are expected Friday before warmer,
more humid conditions return Saturday.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Shower and thunderstorm chances should continue S of I 70 Sunday as
the cold front completes its passage. Model ensembles indicate ridging
is then expected to build across the region through Tuesday, with
mainly dry weather. Shower/thunderstorm chances return by midweek as
a Gulf upper low moves N and phases with wrly flow aloft, tracking
across the OH Valley region. Seasonably warm weather is expected
through the period.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...

Widespread elevated convection continues from LBE back to MGW, with
more scattered activity toward HLG. Additional strong storms were
firing along an advancing pre-frontal trough over eastern Ohio that
will move southeast through the region through 00Z.

Tropical airmass will support IFR to briefly LIFR conditions in
showers and thunderstorms through this afternoon. In between this
activity, ceiling conditions remain highly variable with
frequent/significant changes. Very low confidence on ceilings this
afternoon given the near saturated soundings. Fluctuations from IFR
to VFR high cirrus, and back again, has and will continue to occur
as cool thunderstorm outflow competes with rapid/moist
destabilization in areas of sunshine. Pilots should be prepared for
rapidly changing conditions in and around convection.

Winds will be variable in/around the ongoing convection, trending
toward the south/southeast in the clearing ahead of the cold front at
8-10 knots. Strong, gusty and perhaps locally severe west/northwest
winds are possible -- especially FKL-BVI-ZZV -- where higher
instability exists leading to a threat of a line of strong to severe
convection 20-23Z.

Subsequent cold frontal passage 22Z to 02Z will bring an end to
convection. MVFR ceilings may persist until west and eventually
northwest winds dry out the boundary layer. Some potential for
isolated fog development toward 12Z, but strong dry advection and
some marginal mechanical mixing behind the front suggests this threat
is lower than usual after a heavy rain event. Something to keep an
eye on for subsequent TAF issuances.

.Outlook...
Beginning Friday, the next chc for restrictions is anticipated with
a Saturday night shortwave/cdfnt passage.

Bookbinder

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...Flash Flood Watch until 8 PM EDT this evening for PAZ014>016-
     020>023-029-031-073>076.
WV...Flash Flood Watch until 8 PM EDT this evening for WVZ001>004-012-
     021-509>514.

&&
Hazardous weather outlook, Jul 11, 3:38 AM EDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
338 AM EDT Thu Jul 11 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-120745-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
338 AM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible this afternoon and
evening with a crossing cold front. The primary hazard is expected
to be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 11, 2:16 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
216 PM EDT Thu Jul 11 2019

OHZ049-050-059-WVZ002-003-111845-
Jefferson-Harrison-Belmont-Brooke-Ohio-
216 PM EDT Thu Jul 11 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN HARRISON...SOUTHERN
JEFFERSON...NORTHEASTERN BELMONT...OHIO AND BROOKE COUNTIES...

At 215 PM EDT, strong thunderstorms were clustered over Tiltonsville,
or near Clearview, moving east at 20 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Wheeling...                       Martins Ferry...
Warwood...                        Wellsburg...
West Liberty...                   Clearview...
Valley Grove...                   Tiltonsville...
Yorkville...                      Bethany...
Smithfield...                     Adena...

This includes  Interstate 70 in West Virginia between mile markers 11
and 14.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4011 8090 4027 8089 4030 8052 4006 8052
TIME...MOT...LOC 1815Z 270DEG 19KT 4017 8074
Local storm report, Jul 11, 2:18 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
218 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     FLASH FLOOD      RICHARD                 39.61N  79.91W
07/11/2019                   MONONGALIA         WV   FIRE DEPT/RESCUE

            HOUSE SURROUNDED BY WATER. NUMEROUS STREETS ARE
            FLOODED.

0210 PM     FLASH FLOOD      DELLSLOW                39.61N  79.89W
07/11/2019                   MONONGALIA         WV   FIRE DEPT/RESCUE

            LOCAL STREAMS ARE FLOODING NUMEROUS LOCATIONS ALONG SR
            7.

&&

EVENT NUMBER PBZ1902690
EVENT NUMBER PBZ1902691

JD
Special weather statement, Jul 11, 2:18 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
218 PM EDT Thu Jul 11 2019

OHZ040-041-049-050-WVZ002-111845-
Jefferson-Harrison-Columbiana-Carroll-Brooke-
218 PM EDT Thu Jul 11 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHEASTERN HARRISON...JEFFERSON...SOUTH
CENTRAL COLUMBIANA...SOUTHEASTERN CARROLL AND NORTH CENTRAL BROOKE
COUNTIES...

At 217 PM EDT, strong thunderstorms were clustered 7 miles north of
Cadiz, moving east at 20 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Steubenville...                   Cadiz...
Wintersville...                   Mingo Junction...
Follansbee...                     Hooverson Heights...
Salineville...                    Hopedale...
Jewett...                         Bergholz...
Amsterdam...                      Richmond...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4026 8101 4046 8110 4063 8077 4030 8058
TIME...MOT...LOC 1817Z 254DEG 18KT 4038 8095
Local storm report, Jul 11, 2:24 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
224 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HEAVY RAIN       IRWIN                   40.33N  79.70W
07/11/2019  M2.68 INCH       WESTMORELAND       PA   PUBLIC

&&

EVENT NUMBER PBZ1902692

JD
Local storm report, Jul 11, 2:27 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HEAVY RAIN       GREENSBURG              40.31N  79.54W
07/11/2019  M2.67 INCH       WESTMORELAND       PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1902693

JD
Local storm report, Jul 11, 2:46 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
246 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     FLASH FLOOD      BRUCETON MILLS          39.66N  79.64W
07/11/2019                   PRESTON            WV   EMERGENCY MNGR

            STREETS REPORTED CLOSED DUE TO FLASH FLOODING.

&&

EVENT NUMBER PBZ1902694

JD

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:10 PM EDTSpecial Weather StatementPBZCarroll, Columbiana65 min
Jul 11, 2:18 PM EDTSpecial Weather StatementPBZJefferson27 min
Jul 11, 2:38 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana52 min
Jul 11, 2:40 PM EDTFlash Flood WarningPBZBelmont, Jefferson5 hr
Jul 11, 3:04 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Jefferson26 min
Jul 11, 3:15 PM EDTFlash Flood WarningPBZJefferson4 hr
Jul 11, 3:19 PM EDTSevere Thunderstorm WarningPBZCarroll, Tuscarawas41 min
Jul 11, 3:27 PM EDTSevere Thunderstorm WarningPBZColumbiana33 min
Jul 11, 3:37 PM EDTFlash Flood WarningPBZCarroll, Columbiana3 hr
Jul 11, 3:56 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison, Tuscarawas34 min
Jul 11, 4:19 PM EDTSevere Thunderstorm WarningPBZCoshocton26 min
Jul 11, 4:35 PM EDTFlash Flood WarningPBZCarroll, Harrison, Jefferson, Tuscarawas3 hr
Jul 11, 4:42 PM EDTFlash Flood WarningPBZCarroll, Coshocton, Tuscarawas3 hr
Jul 11, 4:51 PM EDTSevere Thunderstorm WarningPBZJefferson39 min
Jul 11, 4:59 PM EDTSevere Thunderstorm WarningPBZJefferson46 min
Jul 11, 5:02 PM EDTSpecial Weather StatementPBZHarrison28 min
Jul 11, 5:11 PM EDTSpecial Weather StatementPBZTuscarawas19 min
Jul 11, 5:21 PM EDTSpecial Weather StatementPBZCarroll24 min
Jul 11, 5:43 PM EDTSpecial Weather StatementPBZBelmont, Guernsey, Noble47 min
Jul 11, 5:47 PM EDTAreal Flood AdvisoryPBZBelmont, Guernsey, Harrison, Muskingum, Tuscarawas118 min
Jul 11, 6:15 PM EDTAreal Flood AdvisoryPBZBelmont, Guernsey2 hr
Jul 11, 6:29 PM EDTSpecial Weather StatementPBZMonroe, Noble46 min

Nearby

Tornado Warnings in Ohio, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.